High Wind, Lake Mead National Recreation Area
- When
- December 29, 7:15 AM MST
- Where
- Lake Mead National Recreation Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
This gust occurred in Bullhead City.
Gusty north winds overspread much of the Mojave Desert behind a cold front. One high wind gust was reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Gusty north winds overspread much of the Mojave Desert behind a cold front. One high wind gust was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 29, 3:58 AM MST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 AM PST SUN DEC 29 2013
.SYNOPSIS...GUSTY NORTH WINDS ARE EXPECTED THROUGH EARLY THIS
EVENING ACROSS THE AREA ESPECIALLY IN THE COLORADO RIVER VALLEY.
OTHERWISE DRY CONDITIONS SHOULD CONTINUE ACROSS THE AREA THROUGH
FRIDAY. TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY ABOVE
NORMAL TODAY BUT THEN RISE BACK TO SEVERAL DEGREES ABOVE NORMAL FOR
MONDAY THROUGH FRIDAY.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
AFTER CRAWLING SOUTH ACROSS THE AREA LATE YESTERDAY EVENING, THE
COLD FRONT HAS FINALLY JUST ABOUT PASSED THROUGH OUR AREA WITH THE
EXCEPTION OF SOUTHEASTERN MOHAVE COUNTY. WINDS HAVE PICKED UP IN THE
LAST HOUR ACROSS THE LAS VEGAS VALLEY AS WELL AS AT BULLHEAD CITY IN
RESPONSE TO TIGHTENING SURFACE PRESSURE-GRADIENTS BEHIND THE FRONT.
THE REGIONAL WRF STILL SHOWS A 14 MB SURFACE P-GRAD BY LATER THIS
MORNING FROM ELY TO NEEDLES WHICH SUPPORTS THE WIND ADVISORY IN
EFFECT FOR THE COLORADO RIVER VALLEY FOR TODAY. IF CURRENT
OBSERVATIONS CONTINUE, WE MAY NEED TO BUMP UP THE START TIME ON THE
ADVISORY. GRADIENTS ARE FORECAST TO RELAX BY EARLY THIS EVENING, SO
WINDS SHOULD START TO DROP OFF THEN, ALTHOUGH I SUSPECT NORMALLY
WIND PRONE SPOTS LIKE LAUGHLIN-BULLHEAD CITY WILL HOLD ON TO THE
WIND LONGER THAN PLACES LIKE LAKE HAVASU. HIGH TEMPS TODAY SHOULD
DROP A FEW DEGREES, HOWEVER, STATISTICAL GUIDANCE SEEMS A LITTLE TOO
LOW ON MAX TEMPS FOR LAS VEGAS AS WINDS HAVE HELD UP TEMPS SO FAR
TONIGHT. THUS I WENT A FEW DEGREES ABOVE STATISTICAL MOS BUT A
LITTLE BELOW BIAS-CORRECTED AND CONS MODEL GUIDANCE FOR HIGH TEMPS
TODAY.
HIGH PRESSURE ALOFT IS FORECAST TO BUILD INTO CALIFORNIA ONCE AGAIN
BY TONIGHT AND THIS BLOCKING HIGH WILL KEEP THE DRY WEATHER GOING AS
WE EDGE OUT OF 2013. CIRRUS IS EXPECTED TO START TO ENTER THE AREA
TONIGHT AND BASED ON MODEL CROSS SECTIONS BECOME MORE PLENTIFUL
THROUGH THE DAY ON MONDAY ESPECIALLY ACROSS THE SOUTHERN GREAT
BASIN. HIGHS SHOULD RISE A FEW DEGREES ON MONDAY ESPECIALLY THE
HIGHER IN ELEVATION ONE GOES AS FORECAST SOUNDINGS SHOW A VERY
SHALLOW - BUT STUBBORN - INVERSION AROUND 2100 FEET. THUS THE BEST
WARMING WILL BE IN THE HIGHER VALLEY FLOORS AND THE MOUNTAINS.
.LONG TERM...TUESDAY THROUGH SATURDAY...TRANQUIL WEATHER WILL HOLD
THROUGH MOST THE PERIOD. THERE IS POTENTIALLY A NEW WRINKLE FOR
SATURDAY...MORE ON THAT LATER. BY TUESDAY TEMPERATURES WILL HAVE
WARMED BACK TO SOME 4 TO 6 DEGREES ABOVE NORMAL. AN ADDITIONAL 2 TO
4 DEGREES OF WARMING WILL TAKE PLACE WEDNESDAY THROUGH FRIDAY UNDER
HIGH PRESSURE. LOCALLY BREEZY PERIODS WILL BE SEEN AT TIMES DOWN THE
COLORADO RIVER VALLEY...ESPECIALLY ON WEDNESDAY AND THURSDAY. THE
NEW WRINKLE IS FROM THE OPERATIONAL 00Z ECMWF SHOWING A STRONGER
TROUGH MOVING INTO THE AREA SATURDAY. THE OPERATIONAL 06Z GFS AND 3
GFS ENSEMBLE MEMBERS DEPICT A WEAKER TROUGH ACROSS NEVADA SATURDAY.
FOR NOW...BUMPED UP POPS AND SKY GRIDS A BIT WHILE LOWERING
TEMPERATURES A FEW DEGREES...SO NOT TOO TOTALLY DISCOUNT THE
ECMWF.
&&
.AVIATION...FOR MCCARRAN...NORTHWEST WINDS OF 8-14 KTS WITH GUSTS TO
20 KTS FOR THE REST OF THIS MORNING. WINDS SHOULD SHIFT TO NORTHEAST
AROUND 20Z SUNDAY AND DECREASE SLIGHTLY TO 6-10 KTS AND SHOULD FAVOR
CONFIGURATION 2...THOUGH THE DIRECTION MAY HUG THE CONFIGURATION 2-3
LINE AT TIMES. BY 03Z OR SO MONDAY WINDS SHOULD TRY TO TRANSITION TO
MORE TYPICAL SOUTHWEST WINDS AROUND 5 KTS. A CLEAR SKY THIS MORNING
SHOULD GIVE WAY TO FEW-SCT CLOUDS AOA 25K FEET BY THIS EVENING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTH TO NORTHEAST WINDS ARE EXPECTED THROUGH EARLY
THIS EVENING AT 6-12 KTS EXCEPT IN THE COLORADO RIVER VALLEY WHERE
SUSTAINED WINDS OF 20-30 KTS WITH GUSTS OF 30-40 KTS ARE POSSIBLE
WITH THE HIGHEST WINDS NEAR KIFP AND KEED. WINDS SHOULD START TO
DECREASE THERE AROUND 03Z MONDAY. MAINLY NORTH WINDS AT 4-8 KTS ARE
EXPECTED FOR TONIGHT. A CLEAR SKY IS FORECAST THROUGH EARLY THIS
AFTERNOON WITH FEW-SCT CLOUDS AOA 25K FEET ARRIVING LATE THIS
AFTERNOON INTO TONIGHT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING
FOR NVZ021.
AZ...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR AZZ002-036.
CA...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING
FOR CAZ527.
&&
SHORT TERM/AVIATION...STACHELSKI
LONG TERM...PIERCE
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 418 AM PST SUN DEC 29 2013 AZZ002-036-CAZ527-NVZ021-300300- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- 418 AM PST SUN DEC 29 2013 /518 AM MST SUN DEC 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NORTH WINDS 25 TO 35 MPH WITH GUSTS 40 TO 50 MPH ARE EXPECTED. THE STRONGEST WINDS WINDS ARE EXPECTED TO BE IN THE AREA JUST BELOW DAVIS DAM WHICH INCLUDES THE LAUGHLIN AND BULLHEAD CITY AREAS. HOWEVER NEEDLES...HOOVER DAM...MOHAVE VALLEY...LAKE HAVASU...DESERT HILLS... AND TOPOCK ARE INCLUDED IN THE ADVISORY. STRONG CROSSWINDS WILL AFFECT TRAVEL ON EAST WEST ROADS SUCH AS INTERSTATE 40...NEVADA HIGHWAY 163 AND ARIZONA HIGHWAY 68. CHOPPY WATERS COULD CAPSIZE BOATS OR OTHER PERSONAL WATERCRAFT. LOOSE OBJECTS OUTSIDE INCLUDING CHRISTMAS DECORATIONS SHOULD BE SECURED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001-003-CAZ519>526-NVZ014>020-022-300300- NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 418 AM PST SUN DEC 29 2013 /518 AM MST SUN DEC 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
This gust occurred in Bullhead City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482934.